Hail, Greene
- When
- June 20, 1:51 PM EST
- Where
- Greene County, Greenville
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -74.033
A cold front, pressing into a very unstable warm humid airmass, produced scattered severe thunderstorms across portions of eastern New York on the afternoon of June 20. Most of the reports associated with these storms were hail, and were in southern Albany county, as well as Greene and Columbia counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front, pressing into a very unstable warm humid airmass, produced scattered severe thunderstorms across portions of eastern New York on the afternoon of June 20. Most of the reports associated with these storms were hail, and were in southern Albany county, as well as Greene and Columbia counties. Greenville, in Green County, reported quarter size hail (1.00 inch), while Alcove in Albany County had nickel size hail (0.88 inch). In Greene County, Coxsackie had three seperated incidents of hail, ranging from quarter size to baseball size (2.75 inch)! Up to 80 cars were damaged in the Coxsackie area, 26 of them at Barret's Unlimited on Route 9W. Also in Greene county, the town of Catskill had three seperate storms producing several sizes of hail ranging from dime size (0.75 inches) to ping pong ball size (1.75 inch). Cairo reported dime size hail. Finally in Greene County, large hail destroyed 99 percent of an apple and peach orchard in the town of Climax. In Columbia County, 1.5 inch-diameter hail fell at Austerlitz while 2 inch-diameter hail fell at Stockport. There were two reports of wind damage. Thunderstorm winds knocked trees down at Hunter in Greene County as well Hyde Park in Dutchess County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 20, 1:45 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT WED JUN 20 2001 DISC...MAIN WEATHER PROBLEM FOR ERN NY AND WERN NEW ENGLAND LATE THIS AFTERNOON THROUGH FRIDAY WILL BE STRONG CONVECTION FIRING AHEAD OF IMPULSES OF LOW PRESSURE MOVING ALONG A COLD FRONT THAT WILL BECOME QUASI-STATIONARY ACROSS THE NORTHEAST FOR THE NEXT FEW DAYS. .LARGE SCALE OVERVIEW... 12Z RAOB ANALYSIS REVEALS A PERSISTENT RIDGE AT 500 HPA OVER THE EASTERN PACIFIC AND WEST COAST OF THE LOWER 48. A MID-LEVEL TROUGH CONTINUES TO EXPAND AND DIG EAST OF THE ROCKIES ACROSS THE NORTHERN PLAINS (AS FAR SOUTH AS KTOP AND KIND) AND THE UPPER MIDWEST EASTWARD TO THE NORTHEAST. AN INTENSE UPPER LEVEL JET AT 250 HPA EXCEEDING 100 KNOTS...WILL CONTINUE TO PROPAGATE E/NE ACROSS SOUTHERN MN AND WI...AS WELL AS NERN MI THIS AFTERNOON. DOWNSTREAM OF KALY IN THE NORTHEAST A WEAK RIDGE OVER THE WESTERN ATLANTIC WILL BLOCK THE CURRENT COLD FRONT FROM SWEEPING ACROSS NY AND NEW ENGLAND FOR THE NEXT FEW DAYS. .SHORT TERM... THE LAST FULL DAY OF SPRING DEFINITELY HAS A CHANCE OF GENERATING SOME SEVERE WEATHER THIS PM AND EARLY THIS EVENING ACROSS KALYS CWA. AS OF 1630Z...IMPRESSIVE CELLS ARE STARTING TO FIRE IN CENTRAL PA. ANTICIPATE THIS IS ASSOCIATED WITH THE FRONT AND A SHORTWAVE MOVING THROUGH WERN PA. A SURFACE COLD FRONT IS CURRENTLY SITUATED FROM KMPV TO KGFL TO KIPT AT 1700Z. THIS FRONT WILL SLOW DOWN AND STALL ACROSS THE NORTHEAST LATE THIS AFTERNOON AND INTO TOMORROW. MAJORITY OF THE ACTIVITY HAS BEEN BEHIND THE SFC FRONT. NOT A CLASSIC SPRING/SUMMER KATAFRONT...MORE OR LESS ANAFRONTAL. CAPES FROM KALY SOUTH AND EAST ARE RANGING FROM 1500 J/KG TO 2500 J/KG. LIS ARE FROM 0 TO -5 AND DEWPOINTS FROM THE CAPITAL DISTRICT SOUTH AND EAST ARE IN THE MID TO UPPER 60S. A THETA E RIDGE IS IN PLACE OVER THE HUDSON VALLEY ACCORDING TO THE ETA MODEL WITH VALUES OF 340 TO 345K. THIS CONTRASTS VALUES IN THE LOW 320S IN WERN NY. LOW LEVEL WIND FIELDS NOT TOO IMPRESSIVE...THOUGH SOUTHEASTERN NY IS SITTING IN THE ANTICYLONIC ENTRANCE REGION OF THE MID-LEVEL JET...CONDUCIVE TO CONVECTIVE DEVELOPMENT. LIFT...MOISTURE...INSTABILITY IN PLACE SO SCATTERED SEVERE TSTMS ARE POSSIBLE. SPC AGREES ISSUING A SVR TSTM WATCH AS I TYPE AT 1650Z. SVR TSTM BOX COVERS MOHAWK VALLEY (INCLUDING KALY)SOUTH TO THE VT/MA/CT BORDER EXCLUDING NYCS CWA TILL 22Z. THE FRONT WILL MAKE IT AS FAR SOUTH AS SOUTHERN NEW ENGLAND AND NYC OVERNIGHT. ETA/NGM/AVN ARE IN GENERAL AGREEMENT THU...EXCEPT THE AVN DRAGS THE FRONT THE FURTHEST SOUTH AND PRODUCES POPS IN THE 30S ACROSS MUCH OF THE CWA. ALL AND ALL...SHOWERS AND THUNDERSTORMS ARE A GOOD BET TOMORROW FROM KALY SOUTH AND EAST. WILL GO SCATTERED SHWRS/TSTMS NORTH AND WEST. AN AREA OF LOW PRESSURE WILL BEGIN TO FORM OVER THE MIDWEST IL/IN BORDER AND TRACK THROUGH THE OHIO VALLEY THURSDAY NIGHT. COLD FRONT WILL COME BACK AS WARM FRONT WITH THE LOW THU NIGHT INTO FRIDAY. ON AND OFF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. WILL GO WITH LIKELY POPS FOR THOSE PERIODS. WILL LEAN TOWARD THE MAV NUMBERS FOR ALL TEMPERATURES. .EXTENDED... THE MRF HINTS AT A RIDGE BUILDING IN NICELY OVER THE NORTHEAST FOR THE LATTER HALF OF THE WEEKEND. IT APPEARS WE GO TO MORE OF A DRYING TREND AFTER 2-3 DAYS OF UNSETTLED WEATHER. TEMPS WILL REBOUND TO THE MID TO UPPERS 80S FOR MON THROUGH WED. HOWEVER THE 12Z AVN HANGS ONTO TO THE UPPER LEVEL LOW AND CUTS IT OFF OVER OH/PA SUNDAY INTO MONDAY. WILL STILL MENTION THE CHANCE OF A SHOWER OR THUNDERSTORM SUNDAY ACROSS THE CWA SUNDAY. OVERALL...AT THIS POINT IN TIME WILL LEAVE MONDAY DRY. ALY... SVR TSTM WATCH TILL 22Z NYC001-021-035-039-057-083-091-093-095- SVR TSTM WATCH TILL 01Z VTC003-025-027- WASULA
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 202200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1015 AM EDT WED JUN 20 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... A SLOW MOVING COLD FRONT EXTENDED ACROSS NEW YORK AND CENTRAL NEW ENGLAND LATE THIS MORNING. THE AIR SOUTH OF THIS FRONT WAS VERY WARM...MOIST AND UNSTABLE. THUNDERSTORMS WILL DEVELOP NEAR AND SOUTH OF THE FRONT EARLY THIS AFTERNOON. A FEW THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM THE CAPITAL DISTRICT SOUTH AND EAST. THE CHANCES OF SEVERE WEATHER WILL DIMINISH LATER THIS EVENING. LISTEN FOR LATER FORECASTS...STATEMENTS AND POSSIBLE WATCHES AND WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WARNING MEANS NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A SEVERE STORM IS DEVELOPING OR SEVERE WEATHER HAS ACTUALLY BEEN OBSERVED. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THEU NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
The Albany radar (KENX), 19 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
16 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252414, 5252415, 5252416, 5252494, 5252508, 5252495, 5252496, 5252497, 5252498, 5252499, 5252500, 5252501, 5252504, 5252502, 5252503, 5252505, 5252506, 5252507.